Connecticut, 2009

Lightning Strike in Connecticut, August 2, 2009

August 2, 2009 · NWS OKX · 1 event in 1 county or zone

Scattered thunderstorms occurred during the afternoon of the 2nd ahead of a pre-frontal trough. One storm's lightning struck a house in Waterbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Scattered thunderstorms occurred during the afternoon of the 2nd ahead of a pre-frontal trough. One storm's lightning struck a house in Waterbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 2, 12:44 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 2, 12:44 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
144 PM EDT SUN AUG 2 2009

.SYNOPSIS...
A WARM FRONT LIFTS NORTH THROUGH THE TRI-STATE TODAY...FOLLOWED BY
A COLD FRONT MOVING EAST THROUGH THE AREA TONIGHT AND MONDAY
MORNING. WEAK HIGH PRESSURE THEN BUILDS IN BEHIND THE FRONT INTO
TUESDAY. A COLD FRONT APPROACHES FROM THE NORTHWEST LATE
TUESDAY...THEN SLOWLY CROSSES THE REGION THROUGH WEDNESDAY NIGHT.
HIGH PRESSURE THEN BUILDS IN TO CLOSE THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GFS HAS CONVECTIVE FEEDBACK ISSUES IN THE NEAR TERM SO WAS
DISREGARDED IN FAVOR OF MORE CONSISTENT NAM/CMC-
REG/ECMWF/UKMET/SREF. IN PARTICULAR THE GFS IS SLOWEST IN LIFTING
NE POTENT CORT CURRENTLY OVER E CENTRAL TN. IT ALSO PLACES MORE
WEIGHT ON NORTHERN PORTION OF VORT VICE ALL THE OTHER MODELS WHICH
FAVOR THE SOUTHERN PORTION. AS A RESULT DO NOT BELIEVE AT ALL ITS
DEPICTION OF A SURFACE LOW TRACKING FROM THE DELMARVA TO S OF LONG
ISLAND LATE TONIGHT WITH ASSOCIATED VERY HEAVY RAINFALL OVER SRN
PORTIONS OF THE CWA.

ONSHORE S-SE LOW LEVEL FLOW WILL BRING LOW CLOUDS TO EASTERN
AREAS TODAY AHEAD OF A SURFACE WARM FRONT. FURTHER WEST...THE
PASSAGE OF THE WARM FRONT WILL BRING SCATTERED SHRA/TSRA THIS
MORNING...THEN A STRONG 5H/7H SHORTWAVE CROSSES THE AREA THIS
AFTERNOON AND EVENING. THE RESULT WILL BE MORE WIDESPREAD
SHRA/TSRA ESPECIALLY OVER THE NW 1/2 OF THE CWA. WITH PWATS
APPROACHING 2 INCHES...SHOULD SEE LOCALLY HEAVY DOWNPOURS IN
STRONGER STORMS. IN ADDITION WILL BE IN RIGHT REAR QUAD OF 80KT 3H
JET...AND WESTERN AREAS WILL HAVE 300-700 J/KG OF CAPE...BE UNDER
THE LOW LEVEL THETA-E RIDGE...40-50 KT OF 0-6KM BULK SHEAR (WITH
DECENT LOW LEVEL DIRECTIONAL SHEAR...WITH 0-1KM HELICITY
APPROACHING 100 M2/S2)...HAVE LCLS AROUND 600M...AND A BRN OF
15-25. ALL THIS MEANS THAT THE WESTERN 1/2 OF THE CWA COULD SEE
SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS
AFTERNOON/EVENING WITH THE MAIN THREAT BEING GUSTY WINDS...MAINLY
FROM A WET MICROBURST IN ANY SUPERCELLS THAT FORM. MAIN CONVECTIVE
MODE THOUGH WILL BE LINEAR/MULTICELLULAR CLUSTERS. THERE IS ALSO A
SLIGHT CHANCE OF A TORNADO IN THAT AREA AS WELL. HENCE SPC HAS THE
WESTERN 1/2 OF THE CWA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR TODAY AND TONIGHT.

INCREASE POPS TO CATEGORICAL OVER NW 1/2 CWA THIS AFTERNOON...AND
CARY LIKELY POPS OVER CENTRAL 1/3 (ORIENTED SW TO NE) EARLY THIS
EVENING...THEN TAPER OF PRECIP FROM NW TO SE OVERNIGHT (CONSISTENT
WITH ALL MEMBERS OF THE BLEND EXCEPT NAM (WHICH SUGGEST TONIGHT
WILL BE DRY).

FOLLOWED A MET/MAV BLEND FOR TEMPERATURES IN THE NEAR TERM
(VALUES WERE FAIRLY CLOSE) WITH BELOW NORMAL TEMPERATURES
TODAY...AND SLIGHTLY ABOVE NORMAL TEMPERATURES TONIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
OTHER THAN POSSIBLY SOME LINGERING SHRA OVER FAR SE AREAS EARLY
MONDAY MORNING...IT SHOULD MAINLY BE DRY THROUGH TUESDAY WITH WEAK
HIGH PRESSURE BUILDING IN HELPING TO DRY OUT THE LOW LEVELS. THIS
MEANS THAT PASSING SHORTWAVES LIKELY WILL NOT HAVE ENOUGH MOISTURE
TO WORK WITH TO CREATE ANYTHING MORE THAN SOME CLOUDS (THE GFS IS
ALONE IN SUGGESTING ANY PRECIPITATION ON MONDAY (EVEN SREF HAS 20
OR LESS POPS...MAINLY UNDER 15 PCT EXCEPT OVER FAR E AND W
PORTIONS). FOR TEMPERATURES MON-TUE CONTINUED TO USE MET/MAV
BLEND. EXPECT HIGHS AROUND NORMAL MONDAY...LOWS NEAR TO SLIGHTLY
ABOVE NORMAL MONDAY NIGHT...AND TUESDAY HAVING HIGHS ABOVE NORMAL.

TUESDAY LIKELY WILL BE THE WARMEST DAY ACROSS THE TRI-STATE IN A
WHILE...WITH 850 TEMPS FORECAST OF 17C...AND MIXING FORECAST UP TO
75H...AND AROUND 15KT OF DOWNSLOPE FLOW. EXPECT HIGHS IN THE
UPPER 80S TO AROUND 90 IN THE NYC METRO AND INTERIOR AREAS...AND
LOW TO MID 80S AT COASTAL LOCALES. IT IS ALSO THE BEST CHANCE
CENTRAL PARK HAS OF REACHING 90 DEGREES SO FAR THIS SUMMER...FOR
NOW AM CALLING FOR 89 IN THE PARK...SIMPLY BECAUSE IT HAS NOT
HAPPENED YET ALL SUMMER...AND THAT IS A HARD TREND TO BREAK...BUT
SHOULD EASILY HAVE THE SECOND DAY ABOVE 85 AT CENTRAL PARK THIS
SUMMER.

AN APPROACHING COLD FRONT TUESDAY NIGHT WARRANTS CHC POPS ACROSS
NW 1/6 OF THE CWA AND SLIGHT CHC POPS OVER REMAINING NW 1/3 OF THE
CWA...ONLY A SLIGHT CHC OF TSRA THOUGH AS LACKING ANY DYNAMICAL
FORCING AT NIGHT. USED A MEX/MEX ENSEMBLE MEAN BLEND FOR
LOWS...WITH TEMPERATURES SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
GFS/CMC GLOBAL/ECMWF ALL IN FAIRLY GOOD AGREEMENT SO FOLLOWED A
BLENDED APPROACH.

POTENT COLD FRONT CROSSES WEDNESDAY/WEDNESDAY NIGHT...THEN HIGH
PRESSURE BUILDS IN AT LOW LEVELS...COUPLED WITH NW FLOW ALOFT
SPELLING COOLER THAN NORMAL AND DRY CONDITIONS TO CLOSE THE WEEK.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AREA OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE TERMINALS
UNTIL ABOUT 20Z WITH LOCALLY IFR CONDITIONS AND SOME GUSTY WINDS
LIKELY. ONCE CURRENT AREA MOVES THROUGH THERE WILL BE IMPROVEMENT
IN THE CEILINGS AND VISIBILITIES. WITH SOME CLEARING AND FRONT
STILL WELL WEST OF THE TERMINALS...SOME SCATTERED TO ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. CONFIDENCE IS NOT HIGH
IN ANY PARTICULAR TERMINAL SEEING CONVECTION AND AFTER MAIN AREA
WILL MENTION VCTS. FRONT THROUGH THE TERMINALS 01Z TO 05Z. WITH
VFR CONDITIONS. WITH LIGHT WINDS AT SOME OF THE OUTLYING TERMINALS
MVFR FOG LIKELY UNTIL MONDAY MORNING WITH DRIER AIR MOVING INTO
THE REGION.

OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
MON...VFR.
TUE AND TUE NIGHT...SUB-VFR IN LOW CLOUDS AND FOG AT TIMES.
WED AND WED NIGHT...SUB-VFR IN SCATTERED SHOWERS AND TSTMS.
THU...VFR.
FRI...SUB-VFR IN SHOWERS AND TSTMS.

&&

.MARINE...
A COLD FRONT MOVES THROUGH TONIGHT. THE FRONT PASSES EAST OF THE
WATERS AND WEAKENS EARLY THIS WEEK. THE NEXT COLD FRONT WILL
APPROACH THE WATERS TUESDAY...AND SLOWLY MOVE ACROSS THE WATERS
WEDNESDAY. WINDS INCREASE SLIGHTLY AHEAD OF THIS FRONT LATE
TUESDAY AND TUESDAY NIGHT.

OVERALL THOUGH...CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH MUCH OF THE WEEK.

FOLLOWED WAVE WATCH...BUT CUT BACK A FOOT OR SO MONDAY...AND AGAIN
LATE TUESDAY AS I FEEL IT IS RUNNING TOO HIGH IN EXPECTED SOUTHERLY
FLOW AS IT SOMETIMES DOES.

MAIN CONCERN FOR MARINERS TODAY WILL BE THUNDERSTORMS...MAINLY THIS
AFTERNOON/EVENING.

&&

.HYDROLOGY...
A HALF AN INCH TO AN INCH OF RAINFALL IS LIKELY FROM SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THIS COULD CAUSE MINOR FLOODING OF POOR
DRAINAGE AREAS AND LOCALIZED FLASH FLOODING...ESPECIALLY OVER NE
NJ WHERE FLASH FLOOD GUIDANCE IS LESS THAN AN INCH IN AN HOUR AND
2 INCHES IN 3 HOURS IN SOME PORTIONS.

THE NEXT SIGNIFICANT (WIDESPREAD 1/2 INCH OR MORE RAINFALL) IS
EXPECTED WEDNESDAY/WEDNESDAY NIGHT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...PFM
NEAR TERM...PFM
SHORT TERM...PFM
LONG TERM...PFM
AVIATION...
MARINE...PW
HYDROLOGY...PFM
Hazardous weather outlook, Aug 2, 4:05 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
505 AM EDT SUN AUG 2 2009

CTZ005-006-009-010-NJZ002>006-011-NYZ067>078-080-030915-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
505 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH THE MAIN THREAT BEING DAMAGING WINDS. AN ISOLATED
TORNADO IS POSSIBLE. IN ADDITION...STRONGER CELLS MAY PRODUCE
LOCALLY HEAVY RAINFALL...WHICH MAY RESULT IN LOCALIZED FLASH
FLOODING...IN ADDITION TO MINOR FLOODING OF KNOWN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ340-CTZ007-008-011-012-NYZ079-081-030915-
PECONIC AND GARDINERS BAYS-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
505 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THESE STORMS COULD CONTAIN STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINFALL. THIS RAINFALL COULD CAUSE MINOR FLOODING OF POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-345-355-030915-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
505 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THESE STORMS COULD PRODUCE WINDS OVER 50 KT AND LOCALLY
HEAVY RAINFALL REDUCING VISIBILITIES TO UNDER 1 NM AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-350-353-030915-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
505 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THESE COULD PRODUCE GUSTS OF AT LEAST 35 KT AND LOCALLY HEAVY
RAINFALL...REDUCING VISIBILITIES TO UNDER 1 NM AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

In the hours before

Special weather statement, Aug 2, 10:27 AM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1127 AM EDT SUN AUG 2 2009

NJZ002>006-011-021700-
BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-WESTERN PASSAIC-
1127 AM EDT SUN AUG 2 2009

...STRONG THUNDERSTORMS WILL MOVE INTO NORTHEASTERN NEW JERSEY
EARLY THIS AFTERNOON.

AT 1122 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LONG LINE OF STRONG THUNDERSTORMS EXTENDING FROM HUNTERDON COUNTY
SOUTHWARD TO NORTHERN DELAWARE MOVING NORTHEAST AT 40 MPH.

THUNDERSTORMS WILL MOVE INTO THE REGION BETWEEN 1 AND 2 PM. THE
STRONGEST STORMS ARE LIKELY TO AFFECT UNION...ESSEX AND HUDSON
COUNTY WHERE CLOUD TO GROUND LIGHTNING AND WINDS UP TO 40 MPH ARE
EXPECTED.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JST
Special weather statement, Aug 2, 10:43 AM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1143 AM EDT SUN AUG 2 2009

NYZ072>076-021800-
BRONX-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-QUEENS-RICHMOND (STATEN
IS.)-
1143 AM EDT SUN AUG 2 2009

...STRONG THUNDERSTORMS WILL MOVE INTO NEW YORK CITY BETWEEN 1 AND 2
PM...

AT 1134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LONG LINE OF STRONG THUNDERSTORMS EXTENDING FROM WEST CENTRAL NEW
JERSEY SOUTHWARD TO NORTHERN DELAWARE MOVING NORTHEAST AT 40 MPH.

THUNDERSTORMS WILL FIRST MOVE INTO STATEN ISLAND AROUND 1 PM AND
THEN INTO THE REST OF THE CITY BY 130 PM. CLOUD TO GROUND LIGHTNING
IS EXPECTED ALONG WITH WIND GUSTS UP TO 40 MPH. IN ADDITION...HEAVY
RAINS WILL LIKELY RESULT IN PONDING ON ROADWAYS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JST
Special weather statement, Aug 2, 12:39 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
139 PM EDT SUN AUG 2 2009

CTZ005-009-NYZ068-070-071-021830-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-PUTNAM-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-
139 PM EDT SUN AUG 2 2009

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...PUTNAM AND
WESTCHESTER COUNTIES THROUGH 3 PM...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS OVER ROCKLAND COUNTY NEW YORK MOVING
NORTHEAST AT 40 MPH.

LIGHTNING AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JST
Local storm report, Aug 2, 1:00 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
200 PM EDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     TSTM WND DMG     2 ESE SCOTCH PLAINS     40.62N 74.34W
08/02/2009                   UNION              NJ   LAW ENFORCEMENT

            LARGE TREE DOWN ON RARITAN ROAD

0138 PM     FLASH FLOOD      2 NNW CLIFTON           40.89N 74.17W
08/02/2009                   PASSAIC            NJ   TRAINED SPOTTER

            CARS SUBMERGED IN WATER ON RT 19 BY BROAD STREET

&&

JM
Local storm report, Aug 2, 1:32 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
232 PM EDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      WEST ORANGE             40.79N 74.26W
08/02/2009                   ESSEX              NJ   PARK/FOREST SRVC

            RT 508 FLOODED AND CLOSED.

0200 PM     FLASH FLOOD      OAKLAND                 41.03N 74.24W
08/02/2009                   BERGEN             NJ   DEPT OF HIGHWAYS

            RT 287 3 FEET OF STANDING WATER. ROAD CLOSED.

0200 PM     FLASH FLOOD      NORWOOD                 40.99N 73.95W
08/02/2009                   BERGEN             NJ   PARK/FOREST SRVC

            HIGHWAY 505 COMPLETELY FLOODED AND CLOSED.

0200 PM     FLASH FLOOD      BLOOMINGDALE            41.03N 74.33W
08/02/2009                   PASSAIC            NJ   DEPT OF HIGHWAYS

            RT 287 CLOSED DUE TO FLOODING.

0219 PM     FLASH FLOOD      ELIZABETH               40.67N 74.19W
08/02/2009                   UNION              NJ   TRAINED SPOTTER

            NUMEROUS PEOPLE RESCUED FROM ELMORA AND SPRUCE STREET DUE
            TO FLOODING.

&&

JM
Local storm report, Aug 2, 1:47 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
247 PM EDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     TSTM WND DMG     2 ESE SCOTCH PLAINS     40.62N 74.34W
08/02/2009                   UNION              NJ   LAW ENFORCEMENT

            LARGE TREE DOWN ON RARITAN ROAD

0138 PM     FLASH FLOOD      2 NNW CLIFTON           40.89N 74.17W
08/02/2009                   PASSAIC            NJ   TRAINED SPOTTER

            CARS SUBMERGED IN WATER ON RT 19 BY BROAD STREET

0145 PM     FLASH FLOOD      WEST ORANGE             40.79N 74.26W
08/02/2009                   ESSEX              NJ   PARK/FOREST SRVC

            RT 508 FLOODED AND CLOSED.

0200 PM     FLASH FLOOD      NORWOOD                 40.99N 73.95W
08/02/2009                   BERGEN             NJ   PARK/FOREST SRVC

            HIGHWAY 505 COMPLETELY FLOODED AND CLOSED.

0200 PM     FLASH FLOOD      OAKLAND                 41.03N 74.24W
08/02/2009                   BERGEN             NJ   DEPT OF HIGHWAYS

            RT 287 3 FEET OF STANDING WATER. ROAD CLOSED.

0200 PM     FLASH FLOOD      BLOOMINGDALE            41.03N 74.33W
08/02/2009                   PASSAIC            NJ   DEPT OF HIGHWAYS

            RT 287 CLOSED DUE TO FLOODING.

0210 PM     MARINE TSTM WIND LIDO BEACH              40.59N 73.61W
08/02/2009  M40.30 MPH       NASSAU             NY   PUBLIC

            BOATER MEASURED GUST JUST OFF LIDO BEACH SHORE. RETURNED
            TO SHORE AS A RESULT.

0219 PM     FLASH FLOOD      ELIZABETH               40.67N 74.19W
08/02/2009                   UNION              NJ   TRAINED SPOTTER

            NUMEROUS PEOPLE RESCUED FROM ELMORA AND SPRUCE STREET DUE
            TO FLOODING.

&&

RC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Haven

When
August 2, 1:50 PM EST
Where
New Haven County, 2.7 mi W of Wolcott
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.602, -73.032

Lightning struck a tree at 84 Greystone Road, passed through rock and stone retaining wall, then struck the home at 92 Greystone Road in Waterbury, causing a minor fire, electrical damage, and some cosmetic damage to the exterior. The force of the strike also caused the dishes to come out of a cabinet at 85 Greystone Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194790.